Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
-
Korean J Crit Care Med. 2015 May;30(2):132-134. English. Case Report. https://doi.org/10.4266/kjccm.2015.30.2.132
Kim DW , Cheon KR , Cho D , Lee KS , Cho HJ , Jeong IS .
Department of Thoracic and Cardiovascular Surgery, Chonnam National University Hospital, Gwangju, Korea.
Department of Pediatrics, Chonnam National University Hospital, Gwangju, Korea. chhj98@gmail.com
Deparment of Laboratory Medicine and Genetics, Samsung Medical Center, Seoul, Korea.
Abstract

Cardiac arrest associated with hyperkalemia during red blood cell transfusion is a rare but fatal complication. Herein, we report a case of transfusion-associated cardiac arrest following the initiation of extracorporeal membrane oxygenation support in a 9-month old infant. Her serum potassium level was increased to 9.0 mEq/L, soon after the newly primed circuit with pre-stored red blood cell (RBC) was started and followed by sudden cardiac arrest. Eventually, circulation was restored and the potassium level decreased to 5.1 mEq/L after 5 min. Extracorporeal membrane oxygenation (ECMO) priming is a relatively massive transfusion into a pediatric patient. Thus, to prevent cardiac arrest during blood-primed ECMO in neonates and infants, freshly irradiated and washed RBCs should be used when priming the ECMO circuit, to minimize the potassium concentration. Also, physicians should be aware of all possible complications associated with transfusions during ECMO.

Copyright © 2019. Korean Association of Medical Journal Editors.